DENVER — On Thursday, Denver Public Health officials confirmed they’d identified a case where drugs thought to be cocaine were actually a mix of fentanyl and lidocaine.
Their confirmation comes as Denver-area nonprofits have taken to social media to publish messages warning of fentanyl-laced drugs in the Denver metro.
DanceSafe wrote a message on its Instagram page on Aug. 3 warning of “fentanyl-contaminated cocaine overdoses.”
A spokesperson for Denver Department Public Health and Environment told Denver7 “postmortem toxicology testing only determines what is in the blood at the time of death. It cannot tell us if a pill or substance was laced.”
It did, however, confirm that “DDPHE has identified one case where fentanyl was found in what appeared to be cocaine. Testing showed there to be no cocaine, just lidocaine and fentanyl.”
DanceSafe publicized on their social media during the week the availability of fentanyl test strips. Rachel Clark, a spokesperson for the nonprofit emphasized the importance of using instructions for strips efficacy, explaining “if you have the facilities to do so, dissolving the whole sample and correctly diluting it as per our very detailed instructions is the best way to use the strips, other less thorough methods can leave room for error and false positives/negatives. People should adjust their use of the strips depending on circumstance and resources, but ideally they should follow our instructions as exactly as they can.”
“It’s a drug of mass destruction. It’s killed so many people. In this year, the numbers are skyrocketing,” said Andrea Thomas, co-founder of the nonprofit Voices for Awareness.
Thomas started the foundation after her daughter, Ashley Romero, a Grand Junction resident, died in 2018 from pill laced with fentanyl.
Romero was 32 years old.
“My daughter had a health condition, and she’d gone into a pancreatic attack and didn’t go to the hospital,” Thomas said. “She chose, instead, to take a pill that somebody offered, her boyfriend — someone she trusted.”
Thomas said her daughter only took half of the pill but its effects were lethal.
“My daughter died almost instantly from taking that pill. So, on that day, I had to tell my 8-year-old grandson, the son to my daughter, that his mother was gone forever,” Thomas said.
Romero’s death is part of a growing trend across Colorado.
In Denver, health officials reported a 282% increase in fentanyl-related overdoses in 2020. Thomas believes many of the country’s opioid related deaths should be classified as poisonings.
Thomas said, like her daughter, some aren’t dying of addiction but rather a pill with a mistaken identity.
“It [the pill] was stamped with a ‘M’ on the front and a 30 on the back. It looks similar to many prescriptions that are out there, and, again, she only took half of the pill,” Thomas said. “She wasn’t aware of what she was taking, and you’ll see that all over the country.”
Now, Thomas said she hopes to continue fighting for legislation that combats the country’s fentanyl crisis.
“These are counterfeit pills. They’re elicit pills, they have illicit fentanyl in them,” she said. “You could have a handful of these counterfeits in your hand and it’s like a roll of the dice. They’re deadly, and they’re dangerous.”